Skip to main content

Generalized Foulkes modules and maximal and minimal constituents of plethysms of Schur functions

Paget, Rowena E., Wildon, Mark (2018) Generalized Foulkes modules and maximal and minimal constituents of plethysms of Schur functions. Proceedings of the London Mathematical Society, 118 (5). pp. 1153-1187. ISSN 0024-6115. (doi:10.1112/plms.12210) (KAR id:56915)

PDF Author's Accepted Manuscript
Language: English
Download (622kB) Preview
PDF Pre-print
Language: English

Restricted to Repository staff only
Contact us about this Publication
Official URL


This paper proves a combinatorial rule giving all maximal and minimal partitions $\lambda$ such that the Schur function $s_\lambda$ appears in a plethysm of two arbitrary Schur functions. Determining the decomposition of these plethysms has been identified by Stanley as a key open problem in algebraic combinatorics. As corollaries we prove three conjectures of Agaoka on the partitions labeling the lexicographically greatest and least Schur functions appearing in an arbitrary plethysm. We also show that the multiplicity of the Schur function labelled by the lexicographically least constituent may be arbitrarily large. The proof is carried out in the symmetric group and gives an explicit non-zero homomorphism corresponding to each maximal or minimal partition.

Item Type: Article
DOI/Identification number: 10.1112/plms.12210
Uncontrolled keywords: 20C30 (primary) 20C15 05E05 (secondary)
Subjects: Q Science > QA Mathematics (inc Computing science) > QA165 Combinatorics
Q Science > QA Mathematics (inc Computing science) > QA171 Representation theory
Divisions: Faculties > Sciences > School of Mathematics Statistics and Actuarial Science > Pure Mathematics
Depositing User: Rowena Paget
Date Deposited: 22 Aug 2016 10:52 UTC
Last Modified: 06 May 2020 03:14 UTC
Resource URI: (The current URI for this page, for reference purposes)
Paget, Rowena E.:
  • Depositors only (login required):


Downloads per month over past year